Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Does sertraline cause fatigue?

User rating for this question
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
Hi. Does Sertraline cause fatigue? I take 100mg daily,the increased dose in effect for the last 6 weeks. I have trouble sleeping for anymore than a few hours at night. I close my eyes ,drop off ,then wake with a jolt.This is happening 2,3 times daily and ranges from 20 minutes to 2hours some days. My GP says sleep pattern is the last symptom to improve whilst treating depression.I am 45yrs and take Cerazette so no period for last 6yrs. I have gained 7kg over the last few months my body just doesn't feel right.cramp pains and swollen tender breasts are noticably worse since starting SSRI. My hair is wet after I sleep and I can feel sweaty and irritable often for no reason. GP says to stick with the SSRI pills for another 6 months at least as I was in a bad place due to symptoms I was experiencing with anxiety and depression. Do you think I need to try other treatments?Citalopram really made little change. Felt detached from everything whilst on that first for about 3months then switched to Setraline.I just want to feel well .I get a sensation that my brain is rubbing the inside of my skull.GP says its all tension.Can this be right?
Posted Thu, 28 Nov 2013 in Mental Health
Answered by Dr. Preeti Parakh 10 hours later
Brief Answer: Unlikely to be due to sertraline. Detailed Answer: Hi, Welcome to Healthcare Magic! I do not feel that your present problems are due to sertraline. Firstly, the dose of sertraline which you are currently on is not too high. We can use doses of up to 200 mg per day if required. Secondly, the symptoms that you have described are not usually seen with sertraline but are very common in menopause. Night sweats, weight gain, breast tenderness, fatigue, irritability, anxiety, abdominal cramps, electric shock like sensations etc are all very commonly seen in menopause. The persistence of your depression may also be due to menopause. The other thing is that you are on Cerazette which also can worsen some of your symptoms like breast tenderness, weight gain etc. Many women have menses even on progesterone-only contraception methods like Cerazette, while some do not. The question is how does one know that one has attained menopause when one is on progesterone-only contracepive pills and therefore, can stop the pill? For women who have menses, it is recommended that they continue the progestogen-only pill (POP) until they are 55 years of age, when loss of fertility can be assumed for most women. But for those who do not menstruate, two options are recommended. They can either continue the POP until the age of 55 years. The second option is for women over the age of 50 years, one should check follicle stimulating hormone (FSH) levels on two occasions, with an interval of 6 weeks between tests. If both FSH levels are more than 30 IU/L, stop the POP after 1 year. This is as per the NICE guidelines of UK ( WWW.WWWW.WW uk/contraception-progestogen-only-methods#!scenariorecommendation:10). The point I am trying to make is that though you are only 45, it is possible that you are going through menopause and you probably do not need Cerazette, which is just worsening your symptoms. If your mother or sister or other female blood relatives also attained menopause at around this age, it is possible that you too are going through menopause. I would advise you to look at your symptoms from this angle as I do not feel that sertraline is likely to cause all this. Hope this helps you. Please feel free to ask if you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Follow-up: Does sertraline cause fatigue? 48 minutes later
Good Morning. On reading your reply,do you recommend staying on Sertraline or should I request a different medication? My GP has noted a vast improvement in my mental health although I lack getting a proper sleep pattern. I feel jaded and it seems my days and nights just drag on.I do try to pace myself then find I don't have the energy to keep going.My immediate family have seen improvement on Sertraline although I get agitated when asleep shouting out,laughing,it's almost like I appear to be awake.They find this very strange.GP says its vivid nightmares as I often dream of past events . Regards
Answered by Dr. Preeti Parakh 17 minutes later
Brief Answer: Do not stop sertraline at present. Detailed Answer: Good morning, In my opinion, you should continue on sertraline for two reasons. First, if your present problems are not due to sertraline, then stopping it will not have any benefit but will just worsen your condition. Second, sertraline has brought you at least some improvement while the new agent which you will replace sertraline with, may or may not work. If you feel that the sleep disturbance, vivid dreams and nocturnal sweating are due to sertraline, there are a couple of things you can do. If you are taking sertraline in the night, shift it to the morning, preferably after breakfast. Secondly, ask your GP if he would be willing to prescribe you something for sleep, like trazodone (Desyrel) which will reduce your sleep problems and also augment the anti-depressant action of sertraline. Trazodone is not a benzodiazepine and has no dependence potential, so I expect that your GP will not object. Think of stopping sertraline only if these measures do not help you at all. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Follow-up: Does sertraline cause fatigue? 2 hours later
Hi. Thankyou for your opinion.I will seek a review with GP as soon as following your suggestion as she is the only Doctor I have sought help from. I am relieved to know that sleep disturbance can be treated as I have no desire to be medicated with pills that enhance drowsiness and such. Getting well and thinking positive is what I need now as I wish to enjoy life not endure it. Regards
Answered by Dr. Preeti Parakh 58 minutes later
Brief Answer: Get well soon! Detailed Answer: Hi, You have rightly said that thinking positive is what you should be doing. Hope you get better soon. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor